Alabama, 2013

Heavy Rain in Alabama, July 8, 2013

July 8, 2013 · NWS BMX · 1 event in 1 county or zone

On Monday, July 8, a weak upper level low over the Tennessee Valley and northeast Central Alabama, coupled with high moisture content, aided in thunderstorm development during the afternoon hours. Heavy rainfall caused isolated flooding in Cherokee County where a water rescue was needed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Monday, July 8, a weak upper level low over the Tennessee Valley and northeast Central Alabama, coupled with high moisture content, aided in thunderstorm development during the afternoon hours. Heavy rainfall caused isolated flooding in Cherokee County where a water rescue was needed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 8, 1:46 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 8, 1:46 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT MON JUL 8 2013

.DISCUSSION...

NUMEROUS TO WIDESPREAD LINE OF SHOWERS AND EMBEDDED STORMS
CURRENTLY MOVING ACROSS EASTERN PORTIONS OF CENTRAL ALABAMA. WENT
AHEAD RAISED UP TO CATEGORICAL FOR THE REST OF THE AFTERNOON. THIS
LINE IS THE ASSOCIATED WITH LIFT FROM THE UPPER LOW AS IT FINALLY
BEGINS TO EXIT OUT OF THE AREA. ADDITIONALLY THE LEFT OVER
BOUNDARY FROM YESTERDAY'S ACTIVITY HAS ENHANCED THE ACTIVITY AS IT
MOVES INTO THE MORE DIFFERENTIALLY HEATED AIRMASS. WE SHOULD
CONTINUE TO SEE HEFTY RAINS AND EMBEDDED THUNDERSTORMS SLOWLY
SLIDE EASTWARD INTO THE EARLY EVENING. CONFIDENCE ON THE
PERSISTENCE AFTER 7PM IS FAIRLY LOW SO ONLY WENT WITH SCATTERED
RAIN ACROSS THE SOUTHEAST THROUGH THE EARLY EVENING. MODELS REALLY
BREAK THE ACTIVITY APART AFTER 10 PM...SO CONTINUED THIS FORECAST
FOR THE NIGHT. WITH THE CLEARING...CALM WINDS...AND ABUNDANT
GROUND MOISTURE...WENT WITH PATCHY FOG AREA WIDE. HAVE INCLUDED IN
THE HWO FOR AREAS LESS THAN A MILE...BUT NOT SURE HOW WIDESPREAD
WE WILL SEE ANYTHING LESS THAN 1/2 A MILE...SO HAVE NOT ISSUED A
DENSE FOG ADVISORY AS OF YET.

TOMORROW...WE SHOULD SEE A TOUCH MORE SUN...ALLOWING TEMPERATURES
TO WARM UP A TAD HIGHER. PROBLEM WITH THAT WILL BE AN INCREASED
CHANCE OF SCATTERED SUMMERTIME THUNDERSTORMS LATE AFTERNOON. IN
FACT THIS WILL BE THE CASE ON WEDNESDAY AS WELL AHEAD OF YET
ANOTHER ANOMALOUS SYSTEM EXPECTED WEDNESDAY NIGHT/THURSDAY. THIS
SYSTEM WILL SET UP A TOUCH FURTHER EAST THAN THIS CURRENT LOW THAT
IS FINALLY LEAVING. SO WHAT DOES THAT MEAN. WELL THURSDAY LOOKS TO
BE A WASHOUT. CONFIDENCE IS HIGH THAT MOST EVERYONE WILL SEE
RAIN...BUT EXACT TIMING KEPT ME FROM GOING 80 OR HIGHER FOR THE
PERCENTAGE OF RAIN. EXPECT THIS TO GO HIGHER OVER THE NEXT FEW
DAYS. IT ALSO MEANS THAT HIGHS WILL ONCE AGAIN BE IN THE UPPER 70S
TO LOW 80S FROM THURSDAY THROUGH SUNDAY AND POSSIBLY INTO NEXT
WEEK...DEPENDING ON WHETHER OR NOT THE SYSTEM CAN ACTUALLY LEAVE.
RAIN CHANCES WILL BE HIGH EACH DAY...BUT MUCH LIKE THIS PAST
WEEK...ONE SECTION MAY GET THE RAIN ONE AND THEN IT MOVES THE NEXT
DAY. OVERALL THOUGH THE WET PATTERN AND BELOW NORMAL TEMPERATURES
WILL CONTINUE FOR THE TIME BEING.

16

&&

.AVIATION...
18Z TAF DISCUSSION.

PREVAILING MVFR TO VFR CIGS EXPECTED THROUGH THE REST OF THE
DAYLIGHT HOURS. NUMEROUS SHOWERS ARE DEVELOPING AND COULD VERY
BRIEFLY RESTRICT VIS DOWN TO IFR RANGE IN ISOLATED SPOTS. WILL BE
FOCUSING ON LOW CLOUDS AND FOG OVERNIGHT WITH THE POTENTIAL FOR
IFR CONDITIONS FOR SEVERAL HOURS AROUND DAYBREAK.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  86  71  88  71 /  20  30  20  40  50
ANNISTON    71  85  71  86  72 /  30  30  20  40  40
BIRMINGHAM  72  87  73  88  73 /  20  30  20  40  40
TUSCALOOSA  73  90  75  90  74 /  20  30  20  40  40
CALERA      72  87  72  87  73 /  20  30  20  40  40
AUBURN      70  89  71  86  72 /  50  30  20  40  30
MONTGOMERY  72  90  73  90  73 /  50  30  20  40  30
TROY        71  90  72  89  73 /  30  30  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 8, 12:36 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT MON JUL 8 2013

ALZ011>015-017>050-091845-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
136 PM CDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PATCHY FOG WITH VISIBILITY LESS THAN ONE MILE IS POSSIBLE MAINLY
AFTER 3 AM TONIGHT. CONDITIONS WILL IMPROVE SHORTLY AFTER SUNRISE
ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Cherokee

When
July 8, 3:19 PM CST to 4:19 PM CST
Where
Cherokee County, 0.89 mi NE of Centre
Reported by
Emergency Manager
Coordinates
34.157, -85.667

Heavy rainfall caused Park St near Alabama Highway 9 to become impassable due to water covering the roadway. One person had to be rescued from their vehicle.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473460.